Hail, Logan
- When
- August 19, 5:04 PM MST
- Where
- Logan County, Winona
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.067, -101.250
3 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 19, 1:17 PM MST, 3 hours 47 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE GOODLAND KS 217 PM MDT TUE AUG 19 2003 WITH SEVERE THUNDERSTORM WATCH JUST ISSUED FOR WALLACE TO GOVE COUNTIES OF KANSAS SOUTHWARD HAVE AMENDED THIS FORECAST DISCUSSION TO INCLUDE THE WATCH. WILL WORD ACCORDINGLY IN THE NEW FORECAST PACKAGE ALONG WITH SEVERE WORDING FOR MY SOUTHERN MOST ZONES. EXPECT CONVECTION TO DEVELOP IN A FEW HOURS OVER MUCH OF MY FORECAST AREA. .KGLD...NONE LAMMERS -------------------------------------------------------------------- 1253 PM MDT TUE AUG 19 2003 FORECAST CONCERNS INCLUDE CHANCES FOR CONVECTION TONIGHT AND OUT EAST ON WEDNESDAY THEN TEMPERATURES. AT THE SURFACE A TROUGH OF LOW PRESSURE EXTENDED ACROSS CENTRAL NEBRASKA AND KANSAS AND WAS MOVING SLOWLY EAST. HIGH PRESSURE WAS OVER COLORADO AND NORTHERN NEW MEXICO. IR AND WATER VAPOR SATELLITE IMAGERY SHOWED GOOD CYCLONIC SPIN OVER WESTERN NEBRASKA PANHANDLE OF PERSISTENT UPPER LOW NOW LIFTING OUT TO THE EAST. ALSO NOTABLE WAS THE DIGGING TROUGH OFF THE WEST COAST. MODELS INITIALIZED WELL TODAY WITH LIFTING OUT OF UPPER LOW TO OUR NORTH AS WELL AS WITH BUILDING OF UPPER RIDGE BACK INTO THE HIGH PLAINS LATER THIS WEEK. WILL GO WITH GFS AS MODEL OF CHOICE TODAY SINCE IT IS DOING BEST WITH POSITION AND TIMING OF SURFACE AND UPPER LEVEL SYSTEMS AS WELL AS WITH TEMPERATURE FIELDS. FOR TONIGHT UPPER LOW MOVES EASTWARD ACROSS NEBRASKA WHILE A VORT MAX MIGRATES SOUTHEAST ACROSS THE FORECAST AREA OVERNIGHT OUT OF SOUTHEAST WYOMING. MOISTURE FIELDS ALONG WITH INSTABILITY COME TOGETHER TONIGHT AND WILL PROVIDE GOOD CHANCE POPS FOR CONVECTION ESPECIALLY THIS EVENING. FOR TEMPERATURES WILL GO CLOSE TO GUIDANCE VALUES IN THE LOWER TO MIDDLE 60S. FOR WEDNESDAY AS UPPER LOW EXITS AREA SUBSIDENCE FILTERS IN FROM THE WEST. EXPECT TEMPERATURES TO BE A FEW DEGREES COOLER WITH DAYTIME TEMPERATURES MAINLY IN THE LOWER 90S. RESIDUAL MOISTURE ALONG WITH MID LEVEL DYNAMICS AND SURFACE HEATING WILL PROVIDE IMPETUS TO CARRY SLIGHT CHANCE POPS FOR OUR EASTERN ZONES MAINLY FROM MCCOOK TO RUSSELL SPRINGS EASTWARD FOR THE AFTERNOON. FOR WEDNESDAY NIGHT THROUGH NEXT TUESDAY MODELS STILL IN GOOD AGREEMENT WITH BUILDING OF STRONG UPPER RIDGE OF HIGH PRESSURE BACK INTO CENTRAL HIGH PLAINS. ATMOSPHERE DRIES OUT AND STABILIZES THROUGH THIS PERIOD AS WELL. ONLY WEAK CONCERNS WILL BE PASSAGE OF SEVERAL WEAK UPPER LEVEL SHORTWAVES THIS WEEKEND THAT AT THIS TIME WILL RESULT IN ONLY A FEW CLOUDS. TEMPERATURES WILL ALSO WARM BACK INTO THE MIDDLE TO UPPER 90S BY THE WEEKEND. WILL ADD DAY SEVEN (NEXT TUESDAY) KEEPING IT PARTLY CLOUDY AND DRY WITH DAYTIME TEMPERATURES IN THE 90S AND NIGHTTIME LOWS IN THE 60S. .GLD...NONE. LAMMERS
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-201200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1030 AM MDT TUE AUG 19 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT MORNING SHOWER AND THUNDERSTORM ACTIVITY HAS MOVED INTO CENTRAL KANSAS ALLOWING SKIES TO CLEAR AND TEMPERATURES TO RISE QUICKLY OVER THE TRISTATE AREA. A STRONG UPPER AIR DISTURBANCE IN SOUTHWEST NEBRASKA...CLEARLY EVIDENT ON VISIBLE SATELLITE LOOPS...CONTINUES TO MOVE SLOWLY BUT STEADILY TO THE EAST. AND FINALLY SUFFICIENT MOISTURE REMAINS IN THE LOWER LEVELS OF THE ATMOSPHERE FOR THUNDERSTORM DEVELOPMENT. THIS AFTERNOON THE COMBINATION OF ALL THREE OF THE ABOVE FACTORS...HEAT...MOISTURE AND INSTABILITY...WILL RESULT IN THE DEVELOPMENT OF A DRYLINE IN FAR EAST COLORADO. BY 3 PM MDT (4 PM CDT) THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THIS DRYLINE FROM HAIGLER NEBRASKA TO BURLINGTON TO KIT CARSON COLORADO. THESE THUNDERSTORMS WILL MOVE TO THE EAST AT NEAR 15 MPH AND CROSS MOST OF NORTHWEST KANSAS AND SOUTHWEST NEBRASKA DURING THE LATE AFTERNOON AND EVENING HOURS. SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. SCATTERED RAINFALL AMOUNTS OF UP TO AN INCH AND A HALF ARE POSSIBLE. THUNDERSTORM ACTIVITY SHOULD BE ENDED ACROSS THE AREA BY MIDNIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SUFFICIENT MOISTURE WILL REMAIN IN THE MCCOOK NEBRASKA AND HILL CITY KANSAS AREAS ON WEDNESDAY THAT ISOLATED AFTERNOON THUNDERSTORMS WILL BE POSSIBLE. HOWEVER NONE OF THESE THUNDERSTORMS ARE EXPECTED TO BECOME SEVERE. DRY AIR WHICH MOVES INTO THE TRISTATE AREA ON WEDNESDAY FROM THE WEST WILL KEEP THE REMAINDER OF THE TRISTATE AREA THUNDERSTORM FREE ON WEDNESDAY. FROM THURSDAY THROUGH MONDAY A WARM AND STABLE UPPER RIDGE WILL DOMINATE THE WEATHER AND BRING DRY CONDITIONS TO THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND THIS EVENING EAST OF A LINE FROM NEAR HAIGLER NEBRASKA TO BURLINGTON TO KIT CARSON COLORADO. RJC
KSZ027>029-041-042-200100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 133 PM MDT TUE AUG 19 2003 ...SEVERE THUNDERSTORM WATCH NUMBER 871 HAS BEEN ISSUED FOR A PORTION OF THE TRI-STATE AREA UNTIL 7 PM MDT (8 PM CDT)... THE WATCH INCLUDES THE FOLLOWING COUNTIES IN WESTERN KANSAS... WALLACE...GREELEY...WICHITA...LOGAN AND GOVE. THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER SOUTHEAST COLORADO AND PORTIONS OF WESTERN KANSAS AND WILL MOVE NORTHEAST THROUGH THE AFTERNOON AND EVENING HOURS. SOME OF THESE STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE HAIL. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. MCGUIRE
The Goodland radar (KGLD), 51 km away, was scanning. The volume nearest the first event began at 00:02 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5367480, 5367481, 5367482.